Black Box Warnings: Time to Reconsider Our Disease=Drug Reflex?

The recent news of a black box warning for psychiatric side effects from the allergy drug Singulair (montelukast) reminded me of a patient I saw ten years ago. She wanted help getting off the hook from a shoplifting charge. The judge didn’t buy it.

It is a frightening thought that medications we prescribe to help people feel better emotionally can do the opposite: Antidepressants, for example, can bring on mania, suicidal or homicidal thoughts or actions and are now known to at least some of the time cause irreversible changes in “brain chemistry”.

It is even worse, in fact horrifying, to consider that psychiatric side effects can occur with medications we think of as allergy treatments (Singulair), antibiotics (Levaquin) or antivirals (Tamiflu), immunosuppressants (methotrexate or steroids), acne treatments (Accutane), Parkinson or restless leg treatments (Requip), blood pressure medications (beta blockers), drugs for smoking cessation (Chantix) and so many others. Not that these types of side effects are all terribly common, but they are common enough to have to be a concern.

It does make you pause. Medical providers have flash card style knowledge memorized: Disease = Drug to prescribe. This knowledge is ingrained, learned reflexes that bypass commonsensical, non-pharmaceutical approaches.

The longer I’m in this business, the more I think we need to consider the options in the space between symptom/diagnosis and prescription. It isn’t as uncharted or infertile as we may think and it is often safer and less loaded with inadvertent liability.

First, do no harm.

3 Responses to “Black Box Warnings: Time to Reconsider Our Disease=Drug Reflex?”


  1. 1 Pam Bryant, FNP-C March 9, 2020 at 12:38 pm

    I couldn’t agree more. Reflexive diagnosis and prescribing is not always in the best interest of our patients. We need to look at root causes of illness and start with the changes that will affect health overall.

  2. 2 Liz Champeon March 9, 2020 at 2:21 pm

    Perhaps you recall a discussion you and I hsd a few years ago about Travatan causing depression. Since then, I.observed my partner being given Tramadol for backache in hospital, and, despite him being a science trained individual, becoming totally insane after one.pill. The side effects of some of these common drugs bear close monitoring, I think. I enjoy your blog immensely.

  3. 3 meyati March 10, 2020 at 4:05 am

    I left a comment several months ago about my misery caused by Montelukast. I went in for an antibiotic- I had a sinus infection. I had part of my nose removed and radiation for cancer. I’m cancer free. I was told that I’d be a mouth breather with constant sinus and ear problems from the radiation. My ENT and oncology radiologist keep calling and writing that her job is to keep me alive and keep infections from killing me.

    On the Black Box issue- I now have the Singular Black Box app on m6y phone. I told my doctor, many ER staff, many Urgent Care staff, and the administration that I will make 2 attempts to get an antibiotic, and then cross the Border to Juarez and get my meds. I’m 78, and them telling me that I’m too old for an antibiotic sucks.

    I won’t go into the dreams I had, the olfactory hallucinations- I thought somebody dumped out a gallon or so of vinegar-and Yes I still can smell. My temperament was so bad from the lousy steroid mix in Singular that my family thought that i got a batch of bad steroids. Would you believe that 80 mgs of prednisone for 3 days and on down to zero settled my nerves where I wasn’t aggressive? Med staff kept asking if I was suicidal- no I was thinking of who I could sue- I wanted to sue everyone in the healthcare system and especially MEDICARE. I hate medicare rules.

    I was given that poison in late May, I’m still seeing medical doctors for what it did to me physically- maybe that is why other people commit suicide. I would love to go to Congress and scream at them for an hour and they can’t escape. The last ER doctor-2 weeks ago filed a complaint about what that crap did to me, and the lawyers decided I had been in an industrial accident. I called and screamed at them and told them to leave me alone! The good news- my BUN-CREATININE is back in range.

    I wish my family doctor marvelled at how my liver made a comeback from that. She seems to be the only doctor that can read a thyroid scan, so I hope this has got her attention to treat me and quit complaining about being contacted. The doctor before her kept prescribing-increasing my thyroid and my BP went to 220/160 or something like. I got so scared I took BP med and i still have the scars from the fall. My BP is now 130/70 without BP meds. I so know that American medicine is in deep doo-doo, at least in New Mexico


Leave a Reply to Liz Champeon Cancel reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s




Osler said “Listen to your patient, he is telling you the diagnosis”. Duvefelt says “Listen to your patient, he is telling you what kind of doctor he needs you to be”.

Top 25 Doctor Blogs Award

Doctor Blogs

Enter your email address to subscribe to this blog and receive notifications of new posts by email.

Mailbox

contact @ acountrydoctorwrites.com
Bookmark and Share
© A Country Doctor Writes, LLC 2008-2020. Unauthorized use and/or duplication of this material without express and written permission is strictly prohibited. Excerpts and links may be used, provided that full and clear credit is given.